Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Blacksburg, VA

August 1, 2004Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2004, 9:14 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 9:14 PM EDT (01:14 UTC)
Expired
Aug 1, 2004, 11:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 020118
FFWRNK
VAC173-197-020315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  WESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1115 PM EDT

* AT 909 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING OF
SMALL STREAMS NEAR RURAL RETREAT FROM A THUNDERSTORM WHICH HAS PRODUCED
AROUND 3 INCHES OF RAIN.  THIS STORM WAS SLOWLY DRIFTING TO THE WEST 
AT AROUND 5 MPH AND WILL MOVE INTO SMYTH COUNTY.

* LOCATIONS IMPACTED INCLUDE...

  RURAL RETREAT...
  MARION WYTHEVILLE AIRPORT...
  NEBO...
  ATKINS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3685 8114 3699 8128 3690 8161 3676 8134

$$

PEM
1 follow-up statement
000 
WGUS71 KRNK 020246
FFSRNK
VAC173-197-020315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT SUN AUG 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM EDT FOR WYTHE AND
SMYTH COUNTIES...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAIN OVER SMYTH AND WESTERN WYTHE COUNTIES.  THE 
THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN EARLIER IN THE EVENING 
HAVE DISSIPATED.  RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN FELL 
BETWEEN MARION AND RURAL RETREAT.  A STORM SPOTTER NEAR RURAL 
RETREAT REPORTED 3 INCHES OF RAIN FALLING IN RURAL RETREAT JUST 
AFTER 9:00 PM.  EVEN THOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM 
EARLIER RAINS MAY CONTINUE TO PRODUCE FLOODING ALONG SMALL STREAMS 
AND CREEKS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT 
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3685 8114 3699 8128 3690 8161 3676 8134

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:26 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 1, 8:26 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT SUN AUG 1 2004
0.4HR TERM (REST OF TONIGHT)..NG
T.SHOWERS AND THUNDERSTORMSEHSVO MRODUCED A GOOD AMOUNT OF OANN IF
SCATTERED LOCATIONS THIS EVENING. ATTM...RADAR TREND IS ONE OF
WEAKENING...ALTHOUGH A GOOD BATCH STILL HOLDING TOGETHER ACROSS SRN
SHD VLY EASTVTY EYS. HAVE MAINTAINED HIGHEST PIPH SLONG AND EITHER
SIDE O SHD  LUE RIDGE EARLY...THEN DR.PHIN DFF OVERNIGHT. 18Z GFS
APPEARS TO BE HANDLING THIS CONVERGENCE ZONE BETTER THAN THE ETA.
ALSO RUC DISSIPATES THE CONVERGENCE BY 6Z...SO SHOULD A CONLI U DO
DECREASE IN INTENST)..TNN T.SRAGE BY THEN. INCREASED CLE SODER
OVERNIGHT...AS EXPE.TSNE POW CLDS TO FORM. NO OTHER CHANCES PLANNED.

WILL UPDATE ZONES SOON.

&&

.AVIATION...
EXPECTING MVFR CONDITIONS THIS EVENING. OVERNIGHT.E.NXGETTING CIGS
TO LOWERHESTOVEBH SLO DECREASE. ROA WILL STAW LT MTFR...WHILE LYH
DAN AND
BAF DNOP TO LIFR AFT 10Z. LIFR CONDTIONS WILL DEVELOP BY 8Z
AT LWB.

SHOULD SEE A SLOWER TREND AFT 13Z TOMORROW WITH VFR CONDITIONS
BECOMING PREVALENP EYA1EZ...SOONER AT ROA. EXPECT.AEOPHCR ROUND OF
SCTD SHRA/TDRS RN/THE AREA TOMORROW AFTN... HFCN .AY ROLL ACROSS A
TERMINAL.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT

&&

.RNK WATCHES/WARNINGS/ADVISOSIASV.S
NC...NONE.
VA...NONEA.
NVN..NONE.
&&

SH
R$ ESM (UPDATE)...05
AVIATIO
 VUADITE)...05
Hazardous weather outlook, Aug 1, 5:23 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 AM EDT SUN AUG 1 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020922-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
523 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
ACROSS THE REGION.  ANY STORMS THAT DEVELOP WILL BRING A THREAT OF
HEAVY DOWNPOURS...AS THEY WILL BE SLOW MOVING AND THE ATMOSPHERE IS
STILL VERY MOIST. ISOLATED LOCALLY HEAVY RAINFALL OF ONE TO TWO
INCHES IS POSSIBLE.  THIS COULD CAUSE MINOR FLOODING OF THE USUAL
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Aug 1, 5:54 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT SUN AUG 1 2004

NCZ001-002-VAZ015-016-012313-
ALLEGHANY NC-ASHE-CARROLL-GRAYSON-
554 PM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

SHOWERS AND THUNDERSTORMS LINED UP ALONG AND WEST OF THE BLUE RIDGE
MOUNTAINS WILL PERSIST THROUGH 715 PM. VERY HEAVY RAIN CAN BE
EXPECTED...ESPECIALLY FROM HILLSVILLE...SOUTHWEST TO LANSING.
RAINFALL AMOUNTS BETWEEN 6 PM AND 715 PM WILL BE AS HIGH AS ONE AND
A HALF INCHES. EXPECT MINOR FLOODING OF DITCHES...CULVERTS...
AND OTHER LOW SPOTS. ROADS WILL ALSO SEE A GOOD AMOUNT OF STANDING
WATER ON THEM...SO BE CAUTIOUS WHEN TRAVELING. THESE HEAVIER SHOWERS
SHOULD DISSIPATE TOWARD 8 PM.

05
Special weather statement, Aug 1, 7:33 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN AUG 1 2004

VAZ034-035-045-020000-
AMHERST-BEDFORD-CAMPBELL-
733 PM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

A THUNDERSTORM WITH VERY HEAVY RAIN WILL DRIFT ACROSS THE CITY OF
LYNCHBURG FROM THE NORTH BETWEEN 7:30 AND 8:00 PM.  THIS STORM MAY
PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.  AS A RESULT...
PONDING OF WATER ON STREETS...ALONG WITH POOR DRAINAGE FLOODING IS
POSSIBLE. ANOTHER STORM WITH VERY HEAVY RAIN WAS JUST NORTHWEST OF
BEDFORD. THIS STORM ALSO CONTAINED A TORRENTIAL DOWNPOUR OF RAIN.
ALL OF THESE STORMS WERE DRIFTING TO THE SOUTHWEST AT 5 TO 10 MILES
AN HOUR.
Special weather statement, Aug 1, 7:55 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SUN AUG 1 2004

VAZ034-035-045-020030-
AMHERST-BEDFORD-CAMPBELL-
755 PM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN BEDFORD COUNTY AND INTO
THE CITY OF LYNCHBURG WILL DUMP VERY HEAVY RAIN THROUGH 8:30 PM.
BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE IN LESS THAN AN HOUR.  THE
RESULT WILL BE PONDING OF WATER ON STREETS...ROADS...AND IN POOR
DRAINAGE AREAS.  FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE
WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
Special weather statement, Aug 1, 8:30 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT SUN AUG 1 2004

VAZ018-019-022-023-034-020100-
ALLEGHANY VA-BEDFORD-BOTETOURT-CRAIG-ROANOKE-
830 PM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF NORTHERN
BEDFORD...CENTRAL AND SOUTHERN BOTETOURT...NORTHERN CRAIG...AND
SOUTHERN ALLEGHANY COUNTIES THROUGH 9:00 PM.  THESE STORMS WERE
SLOWLY DRIFTING TO THE SOUTH AT AROUND 5 MILES AN HOUR. BETWEEN 1 AND
2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT...
PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IS LIKELY.
FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE
ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
Special weather statement, Aug 1, 8:57 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SUN AUG 1 2004

VAZ022-023-034-020140-
BEDFORD-BOTETOURT-ROANOKE-
857 PM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF
THE ROANOKE VALLEY BETWEEN 9:00 AND 10:00 PM.  AT 9:00 PM...
THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE ALONG THE BLUE
RIDGE PARKWAY...JUST NORTHEAST OF ROANOKE.  THESE STORMS WERE
DRIFTING SLOWLY TO THE SOUTHWEST AT 5 MILES AN HOUR.  BETWEEN 1 AND 2
INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT...PONDING
OF WATER ON ROADS...STREETS...AND IN POOR DRAINAGE AREAS IS LIKELY.
FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE
ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:26 PM EDTFlash Flood WarningRNKBedford2 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.